Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2017, 4:00 PM MST for Santa Cruz County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 4:00 PM MST (23:00 UTC)
- Expired
- Jul 31, 2017, 4:30 PM MST
- In force
- 30 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
689 WUUS55 KTWC 312300 SVRTWC AZC023-312330- /O.NEW.KTWC.SV.W.0062.170731T2300Z-170731T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 400 PM MST MON JUL 31 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southern Santa Cruz County in southeastern Arizona... * Until 430 PM MST * At 359 PM MST, a severe thunderstorm was located near Kino Springs east of Nogales, moving west at 5 mph. HAZARD...60 mph wind gusts, heavy rain and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3142 11092 3138 11076 3133 11077 3133 11089 TIME...MOT...LOC 2259Z 101DEG 5KT 3136 11083 HAIL...0.75IN WIND...60MPH $$
1 follow-up statement
087
WWUS55 KTWC 312321
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
421 PM MST MON JUL 31 2017
AZC023-312330-
/O.EXP.KTWC.SV.W.0062.000000T0000Z-170731T2330Z/
Santa Cruz-
421 PM MST MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANTA CRUZ COUNTY
WILL EXPIRE AT 430 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and brief heavy rain are still possible with this thunderstorm.
LAT...LON 3142 11092 3138 11076 3133 11077 3133 11089
TIME...MOT...LOC 2320Z 101DEG 5KT 3136 11085
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:20 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 31, 2:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 220 PM MST Mon Jul 31 2017 .SYNOPSIS...The weather pattern will remain favorable for daily thunderstorms most days this week. With the moisture, high temperatures will generally be near or below average. && .DISCUSSION...The Tucson morning upper-air sounding indicated some warming in the mid-levels with a slightly drier air mass in place today compared to over the weekend. The steering flow remained rather weak, so still looking at slow moving thunderstorms. Given the saturated soils in many locations and elevated PW values, runoff problems and a flash flooding will remain a concern for today. The sounding profile supported strong outflow winds in addition to the heavy rainfall potential. After today, models were still advertising a favorable flow pattern for daily showers and thunderstorms this week. Latest operational GFS and GEFS solutions lean toward more coverage in rainfall late tomorrow into Wednesday. This looked reasonable based on a couple of subtle disturbances tracking northwest over Mexico that could influence the area around tuesday night and Wednesday. Otherwise, high temperatures will hover around normal through the week. && .AVIATION...Valid thru 02/00Z. SCT-BKN clouds above 10k ft AGL with isolated to scattered TSRA/SHRA through late this evening at all terminals. Brief MVFR cigs/visibilities possible in/near TSRA. SFC wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 40 kts. More TSRA developing Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns are low through the next week. Daily shower and thunderstorm chances will persist this week across most of southeast Arizona. Daytime temperatures will generally be at or below normal with elevated relative humidities. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:36 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 31, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Jul 31, 4:10 PM MST | Special Weather Statement | TWC | Cochise | 35 min |
| Jul 31, 4:36 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.